Colorado, 2014

High Wind in Colorado, April 29, 2014

April 29, 2014 · NWS PUB · 10 events in 10 counties and zones

A strong upper level storm system over the upper Midwest generated wind gusts in excess of 60 mph across the southeast plains. Widespread low visibility prompted a Dust Storm Warning.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level storm system over the upper Midwest generated wind gusts in excess of 60 mph across the southeast plains. Widespread low visibility prompted a Dust Storm Warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 7:49 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 29, 7:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
849 AM MDT TUE APR 29 2014

.UPDATE...
ISSUED AT 843 AM MDT TUE APR 29 2014

BLOWING DUST ALREADY RAMPING UP OVER THE PLAINS WITH VISIBILITY
FALLING AT KLHX AND KLAA...SO WILL ISSUE A BLOWING DUST ADVISORY
FOR THE CURRENT HIGH WIND WARNING AREA EXCEPT FOR EL PASO COUNTY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM MDT TUE APR 29 2014

CURRENTLY...LARGE UPPER LEVEL LOW IS SITTING OVER IOWA.  NORTHWEST
TO NORTHERLY FLOW IS WRAPPING AROUND THE SYSTEM AND SPREAD ACROSS
SOUTHERN COLORADO.  WEBCAMS AND OBS INDICATE LIGHT SNOW CONTINUES TO
FALL OVER THE CONTINENTAL DIVIDE.  COOL AIR HAS SPREAD ACROSS THE
EASTERN PLAINS WITH MID 30S TO LOWER 40S.  WINDS ARE BEGINNING TO
INCREASE ACROSS THE EASTERN PLAINS EARLY THIS MORNING WITH GUSTS TO
35 KTS OUT NEAR THE KANSAS BORDER.

TODAY...THE MAIN FORECAST CONCERN FOR TODAY WILL BE EXTREMELY STRONG
WINDS ACROSS THE PLAINS.  A DISTURBANCE IN THE WRAP AROUND FLOW OF
THE MAIN SYSTEM WILL MOVE ACROSS EASTERN COLORADO THROUGH THIS
AFTERNOON.  ALL MODEL GUIDANCE IS INDICATING 700 MB FLOW INCREASING
THIS MORNING WITH 5O TO 70 KTS ACROSS THE EASTERN PLAINS.  MIXING
AND DOWNSLOPE EFFECTS OFF THE HIGHER TERRAIN OVER NORTHERN COLORADO
WILL HELP ACCELERATE THESE WINDS DOWN TO THE SURFACE.  THIS HAS LED
TO THE HIGH WIND WARNING FOR THE EASTERN PLAINS.  THE CURRENT
FORECAST HAS WIDESPREAD WIND GUSTS IN EXCESS OF 60 MPH ACROSS MOST
OF THE EASTERN PLAINS.  EXTREME CROSS WINDS ARE ANTICIPATED ON EAST-
WEST HIGHWAYS AND WILL PROVIDE DANGEROUS TRAVEL CONDITIONS.  IN
ADDITION...WE WILL LIKELY SEE AREAS OF BLOWING DUST BY THIS
AFTERNOON AS GROUND SURFACES DRY OUT.  THIS WILL LEAD TO REDUCED
VISIBILITIES ON AREA ROADWAYS.

AS FAR AS PRECIPITATION...MOST MOUNTAIN AREAS WILL LIKELY SEE SHOWER
ACTIVITY THROUGH THE DAY.  THE MODELS CONTINUE TO INDICATE THE
CENTRAL MOUNTAINS WILL SEE THE GREATEST POTENTIAL FOR SNOW WHERE A
COUPLE OF INCHES OF ACCUMULATION ARE POSSIBLE.  THERE IS MUCH LESS
CERTAINTY ON THE PLAINS IN REGARDS TO PRECIPITATION.  MOST MODEL
SOLUTIONS DEVELOP ISOLATED SHOWER ACTIVITY ACROSS THE PALMER DIVIDE
BY THIS AFTERNOON AND LIMIT THE SOUTHWARD EXTENT TO AREAS NORTH OF
HIGHWAY 50 BY LATE AFTERNOON AND EARLY EVENING.  THIS MAKES SENSE
GIVEN THE STRONG NORTH WIND COMPONENT AND HAVE TRENDED THE FORECAST
IN THIS DIRECTION.

TONIGHT...THE DISTURBANCE IN THE FLOW WILL TRACK SOUTH INTO NEW
MEXICO BY MIDNIGHT.  THIS SHOULD ALLOW WINDS TO SUBSIDE AFTER
SUNSET.  THIS DOES NOT MEAN WINDS WILL BE LIGHT OVERNIGHT...MOST
AREAS WILL LIKELY SEE CONTINUED GUSTS OF 25 TO 30 KTS ACROSS THE
PLAINS.  ANY SHOWER ACTIVITY OVER THE PALMER DIVIDE AND AREAS NORTH
OF HIGHWAY 50 SHOULD ALSO DISSIPATE BY SUNSET.  LIGHT SNOW WILL
LIKELY CONTINUE ACROSS THE CONTINENTAL DIVIDE WITH THE CENTRAL
MOUNTAINS SEEING AN ADDITIONAL INCH OR TWO OF SNOW.  OVERNIGHT LOWS
ARE EXPECTED TO FALL INTO THE LOWER 30S FOR THE PLAINS.  ANY
SENSITIVE OUTDOOR PLANTS SHOULD BE BROUGHT INDOORS OR PROTECTED
AGAINST FREEZING TEMPERATURES. MOZLEY

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 344 AM MDT TUE APR 29 2014

ON WED A BROAD UPR LOW WL BE CENTERED OVR SRN MN...THEN MOVES INTO
ERN WI BY THU MORNING.  THE FORECAST AREA WL BE ON THE BACKSIDE OF
THIS SYSTEM WITH NORTHERLY BREEZY TO WINDY CONDITIONS.  THE WEATHER
WL GENERALLY BE DRY AND COOL...BUT THERE IS THE POTENTIAL FOR A FEW
SHOWERS...MAINLY OVR THE MTN AREAS. HIGH TEMPS ON WED WL BE ABOUT 15
DEGREES BELOW AVERAGE OVR THE SERN PLAINS AND AROUND 10 DEGREES
BELOW IN THE SAN LUIS VALLEY.  WED NIGHT/THU MORNING LOW TEMPS AT
THE LOWER ELEVATIONS WL BE IN THE 20S TO LOWER 30S AND TENDER
VEGETATION SHOULD BE PROTECTED FROM THE FREEZING OR NR FREEZING TEMPS.

THU AN UPR RIDGE WL BE OVR THE WRN STATES AND THE FORECAST AREA
CONTINUES TO HAVE NORTHERLY WINDS AND GENERALLY DRY CONDITIONS. HIGH
TEMPS WL PROBABLY BE A LITTLE WARMER...BUT STILL BELOW AVERAGE.  THE
UPR RIDGE REMAINS OVR THE WRN STATES ON FRI AND IT LOOKS NOT AS
BREEZY OVR THE FORECAST AREA.  HIGH TEMPS ON FRI LOOK LIKE THEY WL
BE ABOVE AVERAGE.  THE UPR RIDGE AXIS MOVES OVR UT ON SAT AND THEN
OVR CO ON SUN.  SAT AND SUN WITH CONTINUED ABOVE AVERAGE HIGH
TEMPS.

ON MON AN UPR TROF MOVES OVR THE PAC NW AND THEN DIGS SOUTHWARD OVR
THE WRN STATES FOR TUE.  THIS RESULTS IN INCREASING SWRLY WINDS OVR
THE FORECAST AREA AND POSSIBLY SOME CRITICAL FIRE WEATHER
CONCERNS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 344 AM MDT TUE APR 29 2014

VFR CONDITIONS AT ALL THREE TERMINALS THROUGH THIS AFTERNOON.  WINDS
WILL BE THE MAIN FORECAST ISSUE AT KCOS AND KPUB.  NORTH WINDS WILL
INCREASE BY MID MORNING AT BOTH TERMINALS.  GUSTS AT KCOS COULD
REACH NEAR 50 KTS AFTER 15Z AND PERSIST INTO THE AFTERNOON.  GUSTS
AT KPUB WILL LIKELY REACH 40 KTS THROUGH THE SAME TIME PERIOD.
MODELS INDICATING SHOWER ACTIVITY MOVING INTO THE PALMER DIVIDE LATE
THIS AFTERNOON AND EARLY THIS EVENING.  THIS COULD IMPACT KCOS WITH
REDUCED CIGS AND VIS TO MVFR TO IFR AFTER 00Z/WED. MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 7 PM MDT THIS EVENING FOR COZ089-
093>099.

HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ084-085-089-
093>099.

&&

UPDATE...PETERSEN
SHORT TERM...MOZLEY
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Apr 29, 5:33 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
633 AM MDT TUE APR 29 2014

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
633 AM MDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED THROUGH THIS AFTERNOON ACROSS THE EASTERN
COLORADO PLAINS.  NORTH WIND GUSTS IN EXCESS OF 60 MPH ARE EXPECTED
OVER EASTERN EL PASO COUNTY...AND EAST OF AN OLNEY SPRINGS TO
TRINCHERA LINE.  THESE STRONG WINDS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS ON EAST-WEST HIGHWAYS...INCLUDING HIGHWAYS 24...50...94
AND 96.  IN ADDITION...AREAS OF BLOWING DUST ARE POSSIBLE OVER FAR
EASTERN COLORADO...WHICH WILL CAUSE REDUCED VISIBILITIES ON AREA
ROADWAYS.  EXTREME CAUTION IS ADVISED WITH ANY TRAVEL OVER THE
EASTERN PLAINS.  ANY LOOSE OUTDOOR ITEMS...SUCH AS LAWN
FURNITURE...SHOULD BE BROUGHT INDOORS OF SECURED SO THEY DO NOT BLOW
AWAY.

PERIODS OF LIGHT SNOW WILL CONTINUE TO FALL ALONG THE CONTINENTAL
DIVIDE TODAY AND TONIGHT.  AREAS OVER THE CENTRAL MOUNTAINS WILL BE
FAVORED GIVEN THE FLOW PATTERN...AND A COUPLE OF INCHES OF SNOW ARE
POSSIBLE THROUGH WEDNESDAY MORNING.

COLD TEMPERATURES ARE EXPECTED AGAIN TONIGHT ACROSS THE EASTERN
PLAINS.  MOST LOCATIONS WILL FALL INTO THE UPPER 20S TO LOWER 30S.
THOSE WITH SENSITIVE PLANTS SHOULD TAKE PRECAUTIONS TO PROTECT THEM
FROM THE COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE MOUNTAIN
AREAS WEDNESDAY AND WEDNESDAY EVENING. EARLY THURSDAY MORNING
FREEZING OR NEAR FREEZING TEMPERATURES ARE EXPECTED ACROSS THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS ALL OF SOUTHERN COLORADO.

88/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
April 29, 9:00 AM MST to 7:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505617, 505618, 505619, 505620, 505621, 505622, 505623, 505624, 505625, 505626.